beth israel deaconess medical center a harvard medical school teaching hospital

  • Contact BIDMC
  • Maps & Directions
  • Other Locations
  • Careers at BIDMC
  • Smaller Larger

Find a Doctor

Request an Appointment

Smaller Larger

Hair Loss or Alopecia

Posted 5/20/2015

Posted in

  Alopecia is the fancy medical name for hair loss. When we think about it, the loss is due to radiation or chemotherapy; however, there is primary alopecia, a disease of its own, that causes lifelong baldness or very thin hair. Hair that falls out due to chemotherapy always returns although it may be thinner, curlier, of a different color or texture. Hair that falls out due to radiation therapy usually does not come back. This is especially difficult for women who receive whole brain radiation, so the permanent hair loss covers most of the scalp. For lots of women who have breast cancer radiation that includes the axillary lymph nodes, the underarm hair may not return; that is usually not experienced as a big problem.

  Most of us find baldness the most painful side effect of chemo. It is painful in the psychological sense, although about one third of people experience severe scalp tenderness or achyness  (like a bruise) for 48 or so hours before the hair starts to come out. If this happens to you, consider it a 48 hour warning and know that the tenderness will stop once the hair is gone.

  Generally speaking, women feel able to go out in public without a head covering about three months after the final chemotherapy treatment. Obviously hair grows at varying rates and women are more or less comfortable about sporting very short hair. But, at about the three month mark, one's head is fully covered, and it looks like a chic European style (or so we tell ourselves). For everyone, there comes a day when you just can't stand the wig or scarf anymore, and that is that.

  I have an information sheet about coping with hair loss, but this one from Cancer Net is excellent. Here is the start and a link:

Hair Loss or Alopecia
Approved by the Cancer.Net Editorial Board, 
Hair loss, also called alopecia, is a potential side effect of chemotherapy and radiation therapy. Hair loss may occur throughout the body, including the head, face, arms, legs, underarms, and pubic area. Hair may fall out entirely, gradually, or in sections. In some cases, hair will simply become thin—sometimes unnoticeably—and may become duller or dryer. Hair loss related to cancer treatment is usually temporary. Most of the time, hair will grow back.
Relieving side effects is an important part of cancer care and treatment. Treatment to manage side effects is called symptom management, palliative care, or supportive care. Talk with your health care team about managing or coping with hair loss from cancer treatment.
Causes
Radiation therapy and chemotherapy can cause hair loss by harming the cells that help hair grow.
Chemotherapy. Not all chemotherapy causes hair loss. The following drugs are more likely to cause hair loss or thinning of your hair:
Altretamine (Hexalen)
Carboplatin (Paraplatin)
Cisplatin (Platinol)
Cyclophosphamide (Neosar)
Dactinomycin (Cosmegen)
Doxorubicin (Adriamycin, Doxil)
Epirubicin (Ellence)
Gemcitabine (Gemzar)
Idarubicin (Idamycin)
Ifosfmide (Ifex)
Paclitaxel (multiple brand names)
Vincristine (Marqibo, Vincasar)
Vinorelbine (Alocrest, Navelbine)

http://www.cancer.net/navigating-cancer-care/side-effects/hair-loss-or-alopecia

Share:

Add your comment

 
 
 

Categories

Archive

Syndication

Tagcloud